Format

Send to

Choose Destination
Ann Emerg Med. 1987 Nov;16(11):1294-6.

Naloxone-induced pulmonary edema.

Author information

1
Department of Emergency Medicine, University of Illinois, Chicago.

Abstract

We present the case of a 68-year-old woman with acute pulmonary edema secondary to the administration of naloxone to reverse an inadvertent narcotic overdose. The patient presented following a 12-hour history of increasingly bizarre behavior and confusion. A total IV dose of 1.6 mg naloxone was administered in an attempt to reverse the suspected overconsumption of a codeine-containing cough suppressant. She immediately became agitated, tachycardic, and diaphoretic; a clinical diagnosis of acute pulmonary edema was made. Following treatment with furosemide, nitroglycerin, and morphine sulfate, the patient recovered completely without further incident. Although naloxone is thought to be a safe drug with few complications, it should not be used indiscriminantly, and the smallest doses necessary to elicit the desired response should be used.

PMID:
3662194
DOI:
10.1016/s0196-0644(87)80244-5
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center